California, 2015

High Surf in California, December 10 to 11, 2015

December 10 to 11, 2015 · NWS MTR · 2 events in 2 counties and zones

A high surf event occurred along the northern and central California coast on December 10 and 11. Peak wave heights at coastal buoys from Point Arena south to Point Sur occurred between 7 pm and midnight on the evening of December 10, but very large waves continued to break along the coast through the following day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A high surf event occurred along the northern and central California coast on December 10 and 11. Peak wave heights at coastal buoys from Point Arena south to Point Sur occurred between 7 pm and midnight on the evening of December 10, but very large waves continued to break along the coast through the following day. Peak swell heights recorded at coastal buoys ranged from 24 to 33 feet. An offshore buoy 250 miles west of San Francisco reported a peak swell height of 35 feet. The 30 foot swell recorded by the Monterey Bay Buoy at 11 pm on December 10 fell short of the record swell height at that buoy which is 32 feet set on January 5, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 10, 4:44 PM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 10, 4:44 PM PST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
444 PM PST THU DEC 10 2015

...SHOWERS EXPECTED TO CONTINUE THIS AFTERNOON WITH ANOTHER ROUND
OF STEADY RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...

...EXCESSIVELY HIGH SURF AND COASTAL FLOODING EXPECTED FRIDAY...

.SYNOPSIS....SHOWERS ARE EXPECTED TO LINGER OVER THE AREA AS COOL
AIR SLIDES INTO NORTHERN AND CENTRAL CALIFORNIA BEHIND A DEPARTING
COLD FRONT. STEADY RAIN IS EXPECTED TO RETURN TONIGHT AS THE
PARENT STORM SYSTEM PUSHES INTO THE PACIFIC NORTHWEST. HIGH SURF
WILL ARRIVE ALONG THE COAST LATER THIS AFTERNOON PERSISTING INTO
FRIDAY. THE NEXT STORM MOVES INTO THE NORTH BAY LATE SATURDAY
NIGHT WITH ANOTHER ROUND OF RAIN FOR THE ENTIRE AREA ON SUNDAY.

&&

.DISCUSSION...AS OF 2:26 PM PST THURSDAY...UNDER PARTLY TO MOSTLY
CLOUDY SKIES KMUX DOPPLER RADAR IS DETECTING SHOWERS PASSING OVER
THE FORECAST AREA THIS AFTERNOON. THE PARENT LOW PRESSURE SYSTEM
TO TODAY'S COLD FRONT REMAINS CENTERED OFF OF THE BC/WASHINGTON
COAST. THE CURRENT VISIBLE SATELLITE IMAGE IS SHOWING CELLULAR
TYPE CLOUDS PUSHING INTO NORTHERN CALIFORNIA AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM WHICH WILL MAINTAIN SHOWERS OVER
THE AREA.

THE CURRENT SATELLITE WATER VAPOUR IMAGE CONTINUES TO SHOW THE
PARENT LOW CENTERED JUST OFF OF THE BC WASHINGTON BOARDER. THE
1200Z ECMWF AND 1800Z GFS40 HAVE INITIALIZED WELL WITH THIS LOW
AND REMAIN IN GOOD AGREEMENT THROUGH AT LEAST NEXT THURSDAY. BOTH
MODELS SLIDE THE PARENT LOW INTO THE PACIFIC NORTHWEST TONIGHT
INTO FRIDAY BRINGING ANOTHER SHOT OF STEADY RAIN INTO OUR FORECAST
AREA OVERNIGHT INTO FRIDAY MORNING. A SLIGHT CHANCE OF
THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS THE LOW PRESSURE SYSTEM
CONTINUES TO MIGRATE SOUTHEAST. MOIST NORTHWEST FLOW WILL
MAINTAIN A POSSIBILITY OF SHOWERS THROUGH FRIDAY NIGHT.

EXCESSIVELY LARGE SURF REMAINS ON TRACK TO ARRIVE AT THE COAST
THIS EVENING. BUOY 46059 IS REPORTING WAVE HEIGHTS OF 34 FEET AT
17 SECONDS ADDING CONFIDENCE TO THE FORECAST. WAVES AT THE
NEAR SHORE BUOYS ARE EXPECTED TO REACH 20 TO 24 FEET. THIS SWELL
IS VERY ENERGETIC AND WILL RESULT IN EXTREMELY STRONG CURRENTS
AND AS MENTIONED EXCESSIVELY LARGE SURF. RUN UP WITH THESE WAVES
WILL HAVE THE POTENTIAL TO WASH PEOPLE WALKING ON THE BEACH INTO
THE OCEAN. HIGH TIDE FRIDAY MORNING WILL BE AROUND 6.5 FEET AND
WINDS WILL BE BLOWING ONSHORE AT 15 TO 20 KT. THE COMBINATION OF
THESE FACTORS WILL RESULT IN COASTAL FLOODING AT LOCATIONS THAT
NORMALLY SEE FLOODING DURING KING TIDE EVENTS. SOME LOCATIONS OF
GREATEST CONCERN FOR COASTAL FLOODING INCLUDE SAUSALITO...MILL
VALLEY...RIO DEL MAR NEAR APTOS RIVER AND THE PAJARO DUNES AREA.

BOTH THE ECMWF AND GFS40 ARE FORECASTING THE NEXT RAINY SYSTEM TO
ARRIVE SUNDAY. CONFIDENCE IS BUILDING WITH THIS NEXT SYSTEM SO
HAVE BUMPED UP THE PROBABILITY OF PRECIPITATION TO LIKELY ON
SUNDAY. EXPECTED STORM TOTAL PRECIPITATION WITH THIS SYSTEM
CONTINUES TO BE FORECAST AT AROUND AN INCH TO AN INCH AND A HALF
OF RAIN FOR THE NORTH BAY AREA WITH CLOSER TO A HALF TO THREE
QUARTERS OF AN INCH FOR THE REMAINDER OF THE CWA...LESSER AMOUNTS FOR
SOUTHERN MONTEREY AND SAN BENITO. MOIST NORTHWEST FLOW WILL THEN
LINGER INTO TUESDAY.

&&

.AVIATION...AS OF 4:30 PM PST THURSDAY...A FEW LIGHTNING STRIKES
WERE DETECTED OVER THE NORTH BAY THIS AFTERNOON. THEREFORE THERE
IS A POSSIBILITY OF A THUNDERSTORM NEAR SFO AND OAK THROUGH 03Z.
SHOWER ACTIVITY WILL PICK UP TONIGHT AND BECOME MORE STRATIFORM
AS THE UPPER TROUGH APPROACHES THE WEST COAST. WINDS WILL REMAIN
SOUTHWESTERLY THROUGH THE NIGHT.

VICINITY OF KSFO...POSSIBILITY OF A THUNDERSTORM IN THE AREA
THROUGH 03Z. SHOWERS INCREASING AFTER 03Z WITH CIGS LOWERING INTO
MVFR RANGE AFTER 06Z. SOUTHWEST WINDS 10-15 KT.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...CIGS 3000-4000 FT. SHOWER ACTIVITY
INCREASING AFTER 06Z.

&&

.BEACHES...AS OF 4:30 PM PST THURSDAY...LATEST BUOY REPORTS SHOW
SEAS AT BUOY 14 OFF POINT ARENA UP TO 21 FEET WITH 14 SECOND
PERIOD. STILL FORECATING LARGE SWELLS IN THE 18 TO 22 FOOT RANGE
WITH A PERIOD OF 17 SECONDS TONIGHT INTO FRIDAY. WAVES BREAKING
AT THE COAST COULD EASILY EXCEED 20 FEET AND OVER 30 FEET AT DEEP
WATER BREAKS.

THESE LARGE BREAKING WAVES WILL PUSH WATER WELL UP ONTO THE BEACH
POSSIBLY WASHING PEOPLE FROM THE BEACH INTO THE SEA. LARGE SNEAKER
WAVES WILL ALSO BE POSSIBLE ON STEEP BEACHES SUCH AS CARMEL RIVER
BEACH AND MONTARA BEACH. PLEASE DO NOT CLIMB ON ROCKS OR JETTIES
ALONG THE COAST SINCE THESE AREAS WILL ALSO BE PRONE TO SNEAKER
WAVES. THESE WAVES WILL ARRIVE IN SETS WITH LONG LULLS BETWEEN
WAVE ACTIVITY WHICH COULD GIVE BEACH VISITORS A FALSE SENSE OF
SECURITY...DRAWING THEM CLOSER TO THE WATERS EDGE. REMEMBER TO
NEVER TURN YOUR BACK TO THE WATER AND ALWAYS KEEP AN EYE OUT FOR
RAPIDLY APPROACHING WAVES.

&&

.MARINE...AS OF 01:25 PM PST THURSDAY...A VERY LARGE LONG PERIOD
SWELL TRAIN WILL MOVE THROUGH THE COASTAL WATERS TODAY THROUGH
SATURDAY. MODERATE SOUTHERLY WIND WILL ALSO ACCOMPANY THESE LARGE
WAVES TODAY. THE VERY LARGE LONG PERIOD SWELL WILL PEAK TONIGHT
AND PRODUCE HAZARDOUS CONDITIONS NEAR THE IMMEDIATE
COASTLINE...ESPECIALLY ALONG COASTAL REEFS AND SAND BARS AS WELL
AS ACROSS THE SAN FRANCISCO BAR. THE SWELL WILL GRADUALLY DECREASE
OVER THE WEEKEND.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...HIGH SURF WARNING...ALONG THE ENTIRE COAST
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...MRY BAY

&&

PUBLIC FORECAST: LARRY
AVIATION: W PI
MARINE: SIMS

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Dec 10, 6:00 AM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST THU DEC 10 2015

CAZ506-507-510>513-516>518-528-PZZ535-102315-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
MONTEREY BAY-
600 AM PST THU DEC 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND AREAS OF THE SAN
FRANCISCO AND MONTEREY BAY REGION

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN THIS MORNING TURNING TO SHOWERS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS ON FRIDAY. MAINLY DRY FRIDAY NIGHT AND SATURDAY. NEXT
STORM ARRIVES LATE SATURDAY INTO SUNDAY WITH ANOTHER ROUND OF WIND
AND RAIN. YET ANOTHER CHANCE OF RAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

CAZ006-505-508-509-529-530-102315-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
600 AM PST THU DEC 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHERN
AND CENTRAL CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND SHOWERS TODAY. HIGH SURF ADVISORY GOES UP
ALONG THE COAST AT 4 PM FOR BREAKERS TO 20 FEET AND LASTS THROUGH
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS ON FRIDAY. MAINLY DRY FRIDAY NIGHT AND SATURDAY. NEXT
STORM ARRIVES LATE SATURDAY INTO SUNDAY WITH ANOTHER ROUND OF WIND
AND RAIN. YET ANOTHER CHANCE OF RAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Northern Monterey Bay

When
December 10, 7:00 PM PST to December 11, 3:00 PM PST
Where
Northern Monterey Bay forecast zone
Reported by
Lifeguard
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

New Brighton State Beach and Seacliff State Beach in Santa Cruz county were closed to vehicle access due to heavy surf. The surf was coming up over walls along parking lots in many places.

High Surf, Southern Monterey Bay and Big Sur Coast

When
December 11, 12:00 AM PST to 12:00 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Large breaking waves sent water across Ocean View Boulevard in Pacific Grove on the morning of December 11.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627501, 627502.